Heroin is everywhere, from cities to suburbs to rural communities. But how can you spot a heroin user?
Many people picture a heroin user and the first thing that comes to mind is a movie or TV depiction of a shabbily dressed, possibly dirty person who’s in constant motion - itching their arms, talking quickly – who’s just waiting for their next hit.
But with over 10,000 deaths being linked to heroin overdoses nationwide each year, it’s clear that the stereotypical depiction isn’t always accurate.
Heroin is an opiate that fills the user with a sense of well-being and happiness. Someone on heroin may seem sleepy, move or think slowly. The user will have tiny pupils and may have flushed skin and a runny nose.
A typical high lasts around four hours. When someone first begins using, they may be high functioning and not show any of the other signs typically depicted in movies and TV shows.
But as a person continues to use heroin, they will need more heroin to get the same high. As their addiction grows and continues, a user may stop caring about their appearance, may not eat properly, and may wear long sleeve shirts to cover needle marks. Heroin begins to become the most important thing in their life.
A user who is going through withdrawal symptoms may vomit, scratch, have slurred speech, have pain in their muscles of bones, or complain of constipation or nausea. A user may also feel nervous and be unable to sleep.
Spotting someone who’s just begun using heroin can be difficult. But look for paraphernalia, such as burnt spoons, tiny baggies, residues that are tan or whitish or dark and sticky, small glass pipes, syringes, and rubber tubing.
Some people are more at risk of becoming heroin users, including people who are on prescription narcotics. When their prescription ends or runs out, they may turn to heroin.